Neurol India Home 
 

NEUROIMAGE
Year : 2022  |  Volume : 70  |  Issue : 4  |  Page : 1750--1751

Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy

Hung Youl Seok1, Mi-Yeon Eun2,  
1 Department of Neurology, Dongsan Medical Center, Keimyung University School of Medicine, Daegu, Republic of Korea
2 Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, Daegu, Republic of Korea

Correspondence Address:
Mi-Yeon Eun
Department of Neurology, School of Medicine, Kyungpook National University, Kyungpook National University Chilgok Hospital, 807 Hoguk-ro, Buk-gu, Daegu 41404
Republic of Korea




How to cite this article:
Seok HY, Eun MY. Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy.Neurol India 2022;70:1750-1751


How to cite this URL:
Seok HY, Eun MY. Optic Chiasm and Tract Involvement in Ethambutol-Induced Optic Neuropathy. Neurol India [serial online] 2022 [cited 2022 Dec 1 ];70:1750-1751
Available from: https://www.neurologyindia.com/text.asp?2022/70/4/1750/355154


Full Text



A 52-year-old woman was admitted to our hospital for progressive blurred vision of both eyes that began 1 month ago. She did not have certain symptoms suggesting optic neuritis, such as pain with ocular movement or dyschromatopsia. She had taken rifampin, clarithromycin, and ethambutol for last 8 months after diagnosis of pulmonary nontuberculous mycobacteria infection. On admission, visual acuity was 20/2000 in the right eye and counting finger at 10 cm in the left eye. Automated perimetry showed bitemporal visual field defects [Figure 1]a. The magnetic resonance imaging (MRI) showed high signal intensity lesion along the optic chiasm and tracts in fluid-attenuated inversion recovery sequence but no other structural lesion or enhancement of optic nerve pathway [Figure 1]b. Immunologic profile including anti-aquaporin-4 antibody and cerebrospinal fluid analysis were normal. She was diagnosed with ethambutol-induced optic neuropathy. At 2 months after discontinuing ethambutol, visual acuity improved to 20/200 in both eyes. Although the optic chiasm and tracts are frequently affected in severe demyelinating diseases such as neuromyelitis optica spectrum disorders,[1] a few cases of bitemporal hemianopsia suggesting optic chiasm involvement associated with ethambutol toxicity have been previously reported.[2],[3] However, only two cases have demonstrated optic chiasmal lesion in neuroimage.[4],[5] Our case suggests that ethambutol-induced optic neuropathy can involve optic chiasm and tracts like other severe demyelinating diseases. Thorough history taking related to toxic effects should be accompanied to evaluate patients with involvement of the optic chiasm and tracts.{Figure 1}

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

References

1Miki Y. Magnetic resonance imaging diagnosis of demyelinating diseases: An update. Clin Exp Neuroimmunol 2019;10 32-48.
2Kho RC, Al-Obailan M, Arnold AC. Bitemporal visual field defects in ethambutol-induced optic neuropathy. J Neuroophthalmol 2011;31:121-6.
3Mendel T, Fleischman D, Allingham RR, Tseng H, Chesnutt DA. Spectrum and clinical course of visual field abnormalities in ethambutol toxicity. Neuroophthalmology 2016;40:139-45.
4Osaguona VB, Sharpe JA, Awaji SA, Farb RI, Sundaram AN. Optic chiasm involvement on MRI with ethambutol-induced bitemporal hemianopia. J Neuroophthalmol 2014;34:155-8.
5Lu PG, Kung NH, Van Stavern GP. Ethambutol optic neuropathy associated with enhancement at the optic chiasm. Can J Ophthalmol 2017;52:e178-81.